Hail, Grady
- When
- May 12, 2:36 PM CST
- Where
- Grady County, 2 mi NNW of Rush Springs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.808, -97.968
MPing report.
Scattered strong to severe thunderstorms developed from border-to-border in the forecast area, along a cold front that extended from the West Texas Plains into Missouri River Valley. Supportive magnitudes of instability and wind shear allowed for all severe hazards to be observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered strong to severe thunderstorms developed from border-to-border in the forecast area, along a cold front that extended from the West Texas Plains into Missouri River Valley. Supportive magnitudes of instability and wind shear allowed for all severe hazards to be observed. In addition to large hail and damaging winds with the strongest storms, a well-documented tornado occurred near Tonkawa in Kay County, OK.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 11:56 AM CST, 2 hours 40 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1256 PM CDT Fri May 12 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Saturday)
Issued at 1254 PM CDT Fri May 12 2023
There is a strong chance that the most impactful hydrologic event of
the spring gets going tonight and lasts through the rest of the
weekend. Flooding concerns will begin across central and
southeastern Oklahoma this evening before shifting to western north
Texas and southwest Oklahoma by tomorrow afternoon.
Convection will be in an upscale phase as the short term period
begins tonight south and east of I-44. The severe threat should
diminish after dark as surface-based capping increases. However, the
threat for thunderstorms and heavy rain will continue into the
overnight period, shifting slowly as cold pool propagation drives
the MCS southeastward.
Another round of storms is expected to develop across the Texas Hill
Country tonight and grow upscale into an MCS. This round of storms
may clip our western north Texas counties, but it is more likely
that the stratiform region will trail over that area toward daybreak
with several hours of steady to moderate rain. Although it is always
a fool's game to predict MCS decay, the region of storms should
either decay or depart our area by daybreak tomorrow with a brief
lull in the action.
A cutoff low will begin to approach from the south-southwest
tomorrow as the long-awaited STJ influence arrives. 500 mb flow will
increase to about 35 knots and PWATS will increase to about 1.5 to
1.7 inches, at or exceeding the daily maximum climatology for the
region for mid-May. The synoptic pattern and extreme moisture would
suggest highly efficient rainfall process with 2+ inches per hour
possible within thunderstorms.
Those storms should develop along and south of a warm front that
will return slowly northward across the area in advance of a weak
surface low along the Caprock. Deep-layer shear will only be in the
range of 25 knots, but all of that shear will be contained within
the lowest 2 kilometers. That, combined with extremely humid
boundary layers, will promote an environment favorable for tropical-
type miniature supercells, with very high low-level instability
potentially favoring the threat of short-lived, weak tornadoes.
Storm chances will be greatest near the surface low across southwest
and west central Oklahoma.
Meister
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 1254 PM CDT Fri May 12 2023
The low pressure will begin to occlude and weaken as it lifts
tomorrow night, but the warm front will likely make it up to the
Oklahoma/Kansas border by daybreak Sunday. The threat for warm
sector convection and flooding will continue area-wide, especially
near the OK/TX panhandle border.
Medium-range guidance depicts another impulse from the southern
stream ejecting due north out of central Texas into our area Sunday
afternoon. The NAM shows a stronger frontal intrusion into our
northern forecast area Sunday afternoon, which may be the trigger
for yet another round of showers and thunderstorms. By this point,
saturated soils should be prevalent across much of the area, with
flash flood guidance dropping to the point where hydro concerns may
continue. While instability will not be as strong as it is today,
1,500 J/kg of CAPE will continue to promote redevelopment.
The front will begin to drift south again on Monday, with residual
storm chances along and southeast of I-44 once more. After that, a
dominant surface high across the central Plains should keep moisture
down for the next several days, although low storm chances will
continue. Highs will be below average for much of the long term
period.
Meister
&&
.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Fri May 12 2023
Ceilings will remain on the edge of VFR/MVFR between 2000 to 4000
ft AGL.
Strong to severe thunderstorms are expected near the I-44
corridor from OKC/OUN to LAW to SPS mid to late afternoon through
the evening. Ceiling/visibility restrictions and gusty winds are
possible with any thunderstorms.
Otherwise, ahead of a dryline, winds will be from south to
southeast (KPNC, KSWO, KOKC, KOUN, KLAW, and KSPS). West of the
dryline, winds will be more veered (KWWR and KCSM).
Winds will become more variable toward the end of the period with
a boundary in the vicinity.
Mahale
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 63 78 63 76 / 40 70 70 80
Hobart OK 63 76 61 76 / 60 90 80 80
Wichita Falls TX 65 76 63 77 / 70 90 70 70
Gage OK 58 80 58 75 / 20 40 80 80
Ponca City OK 62 84 63 80 / 20 30 60 80
Durant OK 67 83 65 82 / 50 70 50 50
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 4 PM CDT this afternoon through Sunday evening
for OKZ021>048-050>052.
TX...Flood Watch from 4 PM CDT this afternoon through Sunday evening
for TXZ083>090.
&&
SHORT TERM...04
LONG TERM....04
AVIATION...10Hazardous Weather Outlook National Weather Service Norman OK 109 PM CDT Fri May 12 2023 OKZ004>048-050>052-TXZ083>090-131815- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 109 PM CDT Fri May 12 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Thunderstorms are expected this afternoon and evening. Initial development will likely be in central and southwest Oklahoma, with a risk of large hail and damaging winds. Storms will grow into a line as they move southeastward into southeast Oklahoma, with damaging winds becoming the primary risk. .Heavy Rain... Slow moving thunderstorms this afternoon into the early evening may lead to areas of flash flooding. A flood watch is in effect for western north Texas and the southern half of Oklahoma. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms will be possible every day from Saturday through Thursday. On Saturday, a few strong to severe storms will be possible with damaging winds and large hail the hazards. Flooding will be a concern as well Saturday and Sunday, especially across western north Texas and the southern half of Oklahoma. .Heavy Rain... A flood watch is in effect across western north Texas and the southern half of Oklahoma for Saturday and Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
938 AM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM TORNADO 3 W MAUD 35.13N 96.83W
05/11/2023 POTTAWATOMIE OK TRAINED SPOTTER
SPOTTERS AND BROADCAST MEDIA OBSERVED A
TORNADO APPROXIMATELY 3 MILES WEST OF MAUD.
0842 PM TORNADO 1 SE COLE 35.09N 97.56W
05/11/2023 MCCLAIN OK TRAINED SPOTTER
0735 PM TORNADO 3 SE BRIDGE CREEK 35.20N 97.68W
05/11/2023 GRADY OK BROADCAST MEDIA
BROADCAST MEDIA REPORT OF A TORNADO. TIME
ESTIMATED BY RADAR FOR THE START OF THIS
TORNADO. INVESTIGATING SEVERAL SMALL
CIRCULATIONS IN THIS AREA.
0742 PM TORNADO 3 NNW RUSH SPRINGS 34.82N 97.97W
05/11/2023 GRADY OK PUBLIC
BRIEF TORNADO.
0804 PM TORNADO 4 SW DIBBLE 34.99N 97.69W
05/11/2023 GRADY OK PUBLIC
0907 PM TORNADO NOBLE 35.15N 97.39W
05/11/2023 CLEVELAND OK TRAINED SPOTTER
SPOTTER NETWORK REPORT OF TORNADO IN NOBLE.
0933 PM TORNADO 5 WSW LAKE THUNDERBIRD 35.19N 97.32W
05/11/2023 CLEVELAND OK BROADCAST MEDIA
SPOTTERS AND BROADCAST MEDIA REPORT A
TORNADO SOUTHWEST OF LAKE THUNDERBIRD.
&&Special Weather Statement
National Weather Service Norman OK
301 PM CDT Fri May 12 2023
OKZ027-028-122030-
Grady OK-McClain OK-
301 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of southern Grady and
southwestern McClain Counties through 330 PM CDT...
At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Agawam, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chickasha, Dibble, Alex, Bradley, Middleberg, Tabler, Agawam, and
Ninnekah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3483 9793 3494 9801 3517 9773 3492 9754
TIME...MOT...LOC 2001Z 238DEG 19KT 3490 9790
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ZwinkSpecial Weather Statement
National Weather Service Norman OK
328 PM CDT Fri May 12 2023
OKZ037-044-TXZ085>089-122100-
Tillman OK-Cotton OK-Wichita TX-Archer TX-Knox TX-Wilbarger TX-
Baylor TX-
328 PM CDT Fri May 12 2023
...Strong thunderstorms will impact portions of southwestern Cotton,
southeastern Tillman, northwestern Archer, Wichita, southeastern
Knox, southeastern Wilbarger and northern Baylor Counties through 400
PM CDT...
At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Burkburnett to near Knox City.
These storms were nearly stationary.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burkburnett, Seymour, Munday, Knox City, Iowa Park, Electra, Goree,
Red Springs, Lake Diversion, Bomarton, Lake Kemp, Mabelle, Vera,
Rhineland, Haynesville, and Cashion.
This includes Interstate 44 between mile markers 0 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3340 9998 3420 9883 3415 9837 3411 9840
3340 9950
TIME...MOT...LOC 2027Z 288DEG 1KT 3409 9866 3341 9978
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WareSpecial Weather Statement
National Weather Service Norman OK
329 PM CDT Fri May 12 2023
OKZ027-028-040-122100-
Grady OK-Garvin OK-McClain OK-
329 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northwestern Garvin,
southern Grady and southwestern McClain Counties through 400 PM
CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rush Springs, moving northeast at 20 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Purcell, Lindsay, Goldsby, Rush Springs, Dibble, Wayne, Washington,
Cole, Alex, Bradley, Agawam, Criner, Acme, Payne, and Erin Springs.
This includes Interstate 35 between mile markers 86 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3481 9806 3515 9749 3492 9732 3468 9788
3468 9797
TIME...MOT...LOC 2029Z 222DEG 19KT 3478 9796
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ZwinkThe Norman radar (KTLX), 86 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
29 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
Photo relayed via social media.
MPing report.
MPing report.
MPing report.
Photo relayed via social media.
MPing report.
MPing report.
MPing report.
MPing report.
A number of spotters and chasers observed this tornado estimated to be about 2 miles southwest of Tonkawa. Some light tree damage was reported.
MPing report.
MPing report.
MPing report.
MPing report.
Report of stalled vehicles in flood-prone areas around Kingfisher.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyThe tornado archive for Oklahoma, 2023Warnings in Oklahoma, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103206, 1103259, 1103208, 1103218, 1103217, 1103260, 1103261, 1103262, 1103263, 1103220, 1103264, 1103221, 1103266, 1103234, 1103267, 1103240, 1103268, 1103269, 1103239, 1103270, 1103241, 1103250, 1103271, 1103272, 1100950, 1103273, 1103254, 1103255, 1103256, 1103257, 1103274.